Sorting Through The Symptoms…

 I’m whining.  *** Warning *** I’m not chipper and smiley right now…

Read at your own risk 😉

This has been a weird few weeks.  Actually, things started to get worse with the dysautonomia during chemo for leukemia, which was fairly expected, but it’s getting worse.  Chemo messes with autonomic dysfunction, especially with diabetics, or those with previously diagnosed dysautonomia.  Add in some menopause, and changes in some medications/insulin- and the party just keeps getting better.  I’m tired of trying to figure out what is from what (fibromyalgia/chronic pain, chronic migraines, chronic headaches, reactions to foods, etc).

This past weekend (a few days after two epidural injections- one in my thoracic spine, and one in the lumbar spine), I had some horrific nights with severe leg spasms and cramping. Normally, I don’t have any type of reaction to the steroid injections, other than a day or so of higher than usual blood sugars, so I didn’t really think that was the cause.   I’ve had these  spasms before, but usually getting up once and forcing my feet into a ‘flat’ position, then walking around for a few minutes generally helps.  Friday night was like that.  Saturday night was a nightmare.  I was up every 45-60 minutes, with spasms that actually made the calf muscle (the ‘drumstick’ one) have an indentation in it (like a shallow dish) until I could get the muscle relaxed.  These types of muscle spasms are incredibly painful, and I find myself doing  sort of breathing that reminds me of someone giving birth on TV. Or acting like it.

I finally gave in and called my pain doc early Sunday morning – around 7:30 a.m.  He was very prompt in calling back, and heard me out when I  asked about serotonin syndrome- which he didn’t think was likely. That was good news (no need to go to the ER).   He did  tell me to not take the tramadol anymore, just in case.  I’ve been on methadone for pain for several months now, and had noticed that it wasn’t working as well with that original dose (which spooks me after watching people detox from methadone when I worked drug/alcohol detox.  It’s THE worst type of detox that I’ve ever seen -and I’ve seen lots of alcoholics, cocaine/speed addicts, heroin/opiate addicts, and benzodiazepine addicts- they have a ‘bonus’ 10-15 days after they stop taking the benzos, with another round of acute symptoms, etc).  I’ve been chicken about even taking methadone- but it’s a legit pain med, not expensive- AND, when used as prescribed, it’s safe. I use it as prescribed, and it still gives me the creeps.  I’m lucky to have found a pain doc who doesn’t just write prescriptions right and left.  There are ‘rules’ for being one of his patients.  I respect that.  At any rate, he told me to take a bit more methadone then and another muscle relaxant, and try to get some rest.   I did as I was told, and did get some sleep.  During the worst part of the spasms, it feels like the muscle is being torn from the bone- that has stopped, thank God.   Today has been one of fatigue- but no more spasms.

Trying to figure out what is going on when I start having symptoms can be tricky.  I had e-mailed my primary doc about the symptoms on Friday evening, and she wants me to have some lab work done, which is a good thing.  As a diabetic, I’m a little on the paranoid side about my kidneys.  The chemo was hard on my blood sugars, and I’ve got them MUCH better- but still some wacky ones here and there.  I’ve had a lot of peripheral and autonomic neuropathy symptoms- so that’s sort of my ‘default’ assumption when something is weird.  I get flushed, my skin is hot- but I can feel cold (strange for me), I get blotchy areas on my chest, and in general don’t look OK….

Dysautonomia episode w/ chest blotching, severe flushing, lightheadedness, and other symptoms that come and go with various intensities.

Dysautonomia episode w/ chest blotching, severe flushing, lightheadedness, and other symptoms that come and go with various intensities.

It’s hard to know if muscle cramps could be from potassium, sodium, calcium, or magnesium deficiencies (and those can get really bad- as in don’t make plans for next weekend, since you could be six-foot under by then).  Bulimics are very prone to those- and electrolyte deficiencies are big in sudden deaths from eating disordered patients.  But I’m not in that category any longer, thank God.  The peripheral neuropathy (likely diabetes related) in my legs doesn’t help.  My thighs have deteriorated, and actually shrunk (posterior thighs)- so they tend to hurt faster than before, after doing anything.

My blood pressure has been crazy again (directly from dysautonomia changes), and I’m going to have to start a different form of propranolol (Inderal), as every Medicare part D (drug plan) formulary I checked has cut out the extended release from the generic list.  It’s been generic for a LONG time- but now it’s priced in the ‘preferred BRAND’ category.  I have too many meds to spend a $42 co-pay for 90 days for one med (well, actually two- they cut the extended release seizure meds as well- but I do OK on the regular release form of that).  I already have to pay out of pocket for insulin and syringes, since getting them would push me into the ‘coverage gap’ (donut hole) requiring ALL meds to be out of pocket- which is a map for going straight to non-compliance.  And a non-compliant patient is loathed by medical professionals.  Doesn’t matter WHY someone doesn’t take their meds. There are a LOT of us out here who have to juggle medical expenses to be sure there are funds for the entire year.   Medicare is not free.   Anyway, the symptoms are acting weird, and some days, it’s hard to get much of anything done.  BUT, I still have so much to be thankful for.  I can still think, and put together what I think is going on so I can tell my docs the information they need to know.

Menopause is a special little treat that makes the dysautonomia worse. I have had a few hot flashes- and thank GOD that they aren’t the same as my general heat intolerance.  They are brief, and feel like fire from inside… I adjust the air conditioner (had it on when it was 17 degrees Fahrenheit this winter), and ride it out.  I hadn’t expected the ‘morning sickness’ from the hormonal mayhem, so Phenergan and Zofran have become good friends.

Oh well, done venting 😉   It’s been unpleasant.  But, I’m still living indoors, and have the blog and other online interactions (though the public comments on most sites aren’t worth the nastiness).   I’ll get the blood test done this week.  Onward !

UPDATE:  The Propranolol LA 120mg (generic for many, many years) is actually $77 per MONTH out of pocket.  And I have to have it.  I tried the regular release and all I did was sleep, get up to take meds, and sleep some more.  My life is limited, but being awake is one of the perks I do look forward to.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s